Evolution of discrete populations and the canonical diffusion of adaptive dynamics

Nicolas Champagnat 1, 2, * Amaury Lambert 3, *
* Corresponding author
INRIA Lorraine, CRISAM - Inria Sophia Antipolis - Méditerranée , UHP - Université Henri Poincaré - Nancy 1, Université Nancy 2, INPL - Institut National Polytechnique de Lorraine, CNRS - Centre National de la Recherche Scientifique : UMR7502
Abstract : The biological theory of adaptive dynamics proposes a description of the long-term evolution of a structured asexual population. It is based on the assumptions of large population, rare mutations and small mutation steps, that lead to a deterministic ODE describing the evolution of the dominant type, called the 'canonical equation of adaptive dynamics'. Here, in order to include the effect of stochasticity (genetic drift), we consider self-regulated randomly fluctuating populations subject to mutation, so that the number of coexisting types may fluctuate. We apply a limit of rare mutations to these populations, while keeping the population size finite. This leads to a jump process, the so-called 'trait substitution sequence', where evolution proceeds by successive invasions and fixations of mutant types. Then we apply a limit of small mutation steps (weak selection) to this jump process, that leads to a diffusion process that we call the 'canonical diffusion of adaptive dynamics', in which genetic drift is combined with directional selection driven by the gradient of the fixation probability, also interpreted as an invasion fitness. Finally, we study in detail the particular case of multitype logistic branching populations and seek explicit formulae for the invasion fitness of a mutant deviating slightly from the resident type. In particular, second-order terms of the fixation probability are products of functions of the initial mutant frequency, times functions of the initial total population size, called the invasibility coefficients of the resident by increased fertility, defence, aggressiveness, isolation, or survival.
Liste complète des métadonnées

Cited literature [31 references]  Display  Hide  Download

Contributor : Nicolas Champagnat <>
Submitted on : Monday, June 19, 2006 - 5:07:49 PM
Last modification on : Monday, February 18, 2019 - 7:52:10 PM
Document(s) archivé(s) le : Monday, September 20, 2010 - 3:56:34 PM



Nicolas Champagnat, Amaury Lambert. Evolution of discrete populations and the canonical diffusion of adaptive dynamics. Annals of Applied Probability, Institute of Mathematical Statistics (IMS), 2007, 17 (1), pp.102-155. ⟨10.1214/105051606000000628⟩. ⟨hal-00017951v2⟩



Record views


Files downloads